Alert archive / Florida / Special Weather Statements in 2011

Special Weather Statement, NWS Miami, FL

August 17, 2011Broward County, Florida

NWS Miami, FL issued this special weather statement at Aug 17, 2011, 4:00 PM EDT for Broward County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2011, 4:00 PM EDT (20:00 UTC)
Expired
Aug 17, 2011, 4:30 PM EDT
In force
30 min
Issued by
NWS Miami, FL

County Broward County, FL

The radar

The Miami radar (KAMX), 61 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2011-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3013 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2011-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3013 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

659 
WWUS82 KMFL 172000
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
400 PM EDT WED AUG 17 2011

FLZ071-072-172030-
INLAND BROWARD COUNTY FL METRO BROWARD COUNTY FL 
400 PM EDT WED AUG 17 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BROWARD COUNTY 

* UNTIL 430 PM EDT

* AT 356 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 4 MILES SOUTH OF EAST TOLL GATE ON ALLIGATOR
  ALLEY...AND MOVING NORTH AT 5 MPH.

* THE STORM WILL AFFECT...
  INTERSECTION I-75 AND U.S. 27...
  EAST TOLL GATE ON ALLIGATOR ALLEY...
  MILE MARKER 30 ON ALLIGATOR ALLEY...
  AND SURROUNDING COMMUNITIES.

THE MAIN IMPACT WILL BE FREQUENT TO EXCESSIVE LIGHTNING. LIGHTNING IS
THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL
THE STORM PASSES.

LAT...LON 2623 8067 2628 8043 2603 8037 2598 8056
TIME...MOT...LOC 1959Z 163DEG 6KT 2609 8050

$$

AK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Aug 17, 2:03 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 17, 2:03 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
203 PM EDT WED AUG 17 2011

.DISCUSSION...THE UPPER TROUGH THAT EXTENDS ALONG THE E COAST OF N
AMERICA TO THE FLA PENINSULA WILL GRADUALLY WEAKEN AND PULL NE
ALLOWING THE THE SUBTROPICAL RIDGE TO MOVE N OVER S FLA FROM THE
SURFACE TO AROUND 15K FT TONIGHT THROUGH SATURDAY. THE UPPER RIDGE
WILL BUILD OVER THE AREA SUNDAY INTO NEXT WEEK PLACING S FLA IN A
DEEP EASTERLY WIND FLOW PATTERN.

FOR THE SHORT TERM...TODAY THROUGH FRI NIGHT...CURRENTLY A TROUGH
CROSSING CENTRAL FLA GENERATING SCATTERED SHRA/TSRA MAINLY OVER THE
ADJACENT GULF/ATLC WATERS BUT EXPECTED TO SEE SUCH OVER THE MAIN
-LAND LATER TODAY. AS E/W SEA BREEZES DEVELOP AND NOTING SLIGHTLY
COOLER TEMPS ALOFT...EXPECT AFTERNOON INTO EVE SHRA/TSRA AFFECTING
MAINLY THE INTERIOR AND N AROUND THE LAKE OKEE REGION AS STEERING
WINDS MORE SOUTHERLY. ALL COASTAL AREAS MAY SEE SOME NOCTURNAL
ACTIVITY TONIGHT. STEERING WINDS LEANING A BIT MORE SE THURSDAY AS
THE RIDGE CONTINUES TO BUILD N BUT EXPECT CONCENTRATION OF WEATHER
AGAIN AROUND LAKE OKEE. THE E COAST WILL PRIMARILY SEE NOCTURNAL
ACTVITY THU NIGHT. BY FRI...STEERING WINDS DEEPER FROM THE SE WITH
THE CONCENTRATION OF WEATHER INTERIOR AND MORE TO THE W OF LAKE
OKEE. TYPICAL S FLA TEMPS CONTINUE WITH AROUND 90 AT THE COASTS UP
TO THE MID 90S INTERIOR WITH 70S FOR LOWS THOUGH A FEW NEAR 80
READINGS MAY OCCUR E COAST.

THE TROPICAL WAVE NEARING THE CENTRAL CARIB...IF IT DEVELOPS INTO
THE LOW PRESSURE SYSTEM...WILL STAY S OF THE AREA AS ALL MODELS
TRACK THE SYSTEM W INTO CENTRAL AMERICA. POPS MAY INCREASE SOME THU
AND POSSIBLY FRI AS HIGHER MOISTURE MAY ADVECT OVER S FLA.

.EXTENDED PERIOD...SATURDAY THROUGH WEDNESDAY...THE EASTERN U.S.
TROUGH FINALLY LIFTS NE ALLOWING FOR THE ATLC SUBTROPICAL RIDGE TO
BUILD N PLACING S FL IN A DEEP EASTERLY WIND FLOW. EXPECT A RETURN
TO MORE NORMAL S FLA CONVECTION PATTERN I.E. DIURNAL MAINLY INTERIOR
AMD W WITH NOCTURNAL E COAST WITH NEAR NORMAL TEMPS.

&&
.MARINE...WINDS GENERALLY SE LESS THAN 15 KNOTS THROUGH THE PERIOD
WITH SEAS 3 FEET OR LESS.

&&
.FIRE WEATHER...NO PROBLEMS OR CONCERNS.

&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  79  90  79  90 / 20 40 20 40
FORT LAUDERDALE  80  91  81  91 / 20 40 20 40
MIAMI            79  91  80  91 / 20 40 20 40
NAPLES           76  93  77  92 / 20 40 20 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE...15/JR
AVIATION/RADAR/FIRE...04/AT
Hazardous weather outlook, Aug 17, 2:57 AM EDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
257 AM EDT WED AUG 17 2011

FLZ063-066>075-168-172>174-180000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
257 AM EDT WED AUG 17 2011

...SCATTERED TO NUMEROUS THUNDERSTORMS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP
AND SPREAD NORTH OVER THE AREA...ESPECIALLY ACROSS THE INTERIOR
SECTIONS. THE PRIMARY THREAT FROM THE STRONGEST STORMS WILL BE
FREQUENT LIGHTNING, HEAVY RAINFALL...GUSTY WINDS AND SMALL HAIL.

WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
OF 40 TO 55 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL REMAIN IN
THE FORECAST EACH DAY THROUGH THE PERIOD...MAINLY THROUGH THE
AFTERNOON AND EVENING PERIODS. THE MAIN IMPACTS WITH THESE STORMS
WILL BE FREQUENT LIGHTNING...HEAVY RAINFALL AND GUSTY WINDS.

SPOTTERS ARE ENCOURAGED TO REPORT HIGH WINDS AND FLOODING TO THE
NATIONAL WEATHER SERVICE OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Aug 17, 2:42 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
242 PM EDT WED AUG 17 2011

FLZ073-074-171915-
INLAND MIAMI-DADE COUNTY FL METROPOLITAN MIAMI DADE FL
242 PM EDT WED AUG 17 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL MIAMI-DADE COUNTY

* UNTIL 315 PM EDT

* AT 238 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR MEDLEY...AND MOVING NORTHWEST AT 5 MPH.

* THE STORM WILL AFFECT...
  DORAL...
  MEDLEY...
  PENNSUCO...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND UP TO
NICKEL SIZED HAIL. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER
IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. SEEK SHELTER
IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2588 8052 2596 8041 2587 8030 2579 8037
TIME...MOT...LOC 1842Z 136DEG 3KT 2586 8037

TINGLER
Special weather statement, Aug 17, 3:46 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
346 PM EDT WED AUG 17 2011

FLZ063-172015-
GLADES FL
346 PM EDT WED AUG 17 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GLADES COUNTY

* UNTIL 415 PM EDT

* AT 342 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 4 MILES SOUTH OF VENUS...AND MOVING NORTH AT 25
  MPH.

THE MAIN IMPACT WILL BE FREQUENT TO EXCESSIVE LIGHTNING. LIGHTNING IS
THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL
THE STORM PASSES.

LAT...LON 2703 8112 2693 8130 2692 8148 2692 8152
      2704 8153 2704 8128 2712 8127 2713 8127
      2713 8118
TIME...MOT...LOC 1945Z 202DEG 20KT 2703 8137

AK
Special weather statement, Aug 17, 4:00 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
400 PM EDT WED AUG 17 2011

FLZ071-072-172030-
INLAND BROWARD COUNTY FL METRO BROWARD COUNTY FL
400 PM EDT WED AUG 17 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BROWARD COUNTY

* UNTIL 430 PM EDT

* AT 356 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 4 MILES SOUTH OF EAST TOLL GATE ON ALLIGATOR
  ALLEY...AND MOVING NORTH AT 5 MPH.

* THE STORM WILL AFFECT...
  INTERSECTION I-75 AND U.S. 27...
  EAST TOLL GATE ON ALLIGATOR ALLEY...
  MILE MARKER 30 ON ALLIGATOR ALLEY...
  AND SURROUNDING COMMUNITIES.

THE MAIN IMPACT WILL BE FREQUENT TO EXCESSIVE LIGHTNING. LIGHTNING IS
THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL
THE STORM PASSES.

LAT...LON 2623 8067 2628 8043 2603 8037 2598 8056
TIME...MOT...LOC 1959Z 163DEG 6KT 2609 8050

AK

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:19 PM EDTSpecial Marine WarningMFL38 min
Aug 17, 2:42 PM EDTSpecial Weather StatementMFLMiami-Dade33 min
Aug 17, 3:46 PM EDTSpecial Weather StatementMFLGlades29 min
Aug 17, 4:34 PM EDTSpecial Marine WarningMFL86 min
Aug 17, 5:49 PM EDTSpecial Marine WarningMFL76 min
Aug 17, 5:51 PM EDTSpecial Weather StatementMFLHendry39 min
Aug 17, 6:19 PM EDTSpecial Weather StatementMFLHendry26 min
Aug 17, 7:24 PM EDTSpecial Weather StatementMFLCollier36 min

Nearby

Special Weather Statements in Florida, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.